Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 34, NWS Birmingham, AL

July 14, 2022Russell County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 14, 2022, 2:51 AM CDT for Russell County, Alabama. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2022, 2:51 AM CDT (07:51 UTC)
Expired
Jul 14, 2022, 7:30 AM CDT
In force
5 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 62 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WGUS54 KBMX 140751
FFWBMX
ALC113-141100-
/O.NEW.KBMX.FF.W.0034.220714T0751Z-220714T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
251 AM CDT Thu Jul 14 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Russell County in southeastern Alabama...

* Until 600 AM CDT.

* At 251 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Seale, Russell County Sports Complex, Uchee, Ladonia, 
  Parkmanville, Hatchechubbe, Phenix Drag Strip and Ladonia Sports 
  Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3216 8503 3214 8525 3239 8543 3241 8543
      3241 8533 3247 8533 3247 8508 3224 8499
      3217 8503

FLASH FLOOD...RADAR INDICATED

$$

87/Grantham
1 follow-up statement
213 
WGUS54 KBMX 141052
FFWBMX
ALC113-141230-
/O.EXT.KBMX.FF.W.0034.000000T0000Z-220714T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
552 AM CDT Thu Jul 14 2022

The National Weather Service in Birmingham has extended the

* Flash Flood Warning for...
  Russell County in southeastern Alabama...

* Until 730 AM CDT.

* At 552 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 6 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Seale, Russell County Sports Complex, Uchee, Ladonia, 
  Parkmanville, Hatchechubbe, Phenix Drag Strip and Ladonia Sports 
  Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3216 8503 3214 8525 3239 8543 3241 8543
      3241 8533 3247 8533 3247 8508 3224 8499
      3217 8503

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 12:48 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 14, 12:48 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1248 AM CDT Thu Jul 14 2022

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 0723 PM CDT Wed Jul 13 2022/

Radar imagery at this hour has convection from Roanoke to
Livingston. The convection at this point was generally being
driven by outflows. The main outflow has almost exited the area
southward and instabilities have been reduced. Therefore, the
Severe Thunderstorm Watch is not longer in effect for Central
Alabama. But the convection may go on for a few hours, just lesser
intensity. A cold front was lurking to our north this evening.
Behind the front, dew points were observed well into the 60s and
even 50s. The front will become more wavy with time, but some of
the drier surface air will make it into the far northern reaches
of the area. This effectively pushes the mean moisture layer
southward and holding the best rain chances south of Thursday.

75

Previous short-term discussion:
/Updated at 1246 PM CDT Wed Jul 13 2022/

Thursday.

Not much will change aloft on Thursday as the forecast area
remains beneath a mid-level weakness. The lack of meridional
forcing, as is typical in our summer months, will allow the
surface front to stall roughly parallel to the I-20 corridor. The
result will be increasing clouds again Thursday with a growing
coverage of showers and storms. The greatest potential will be
across the south, but activity is expected to work northward into
the Central Counties during the afternoon. Winds will be southeast
at 4-8 mph. Highs will range from the mid 80s in the higher
elevations east to the low 90s west.

05

.LONG TERM...
/Updated at 0218 PM CDT Wed Jul 13 2022/

Friday through Tuesday.

Rain chances will be fairly limited Friday through Sunday as the
upper trof axis on the southeast side of the upper ridge shifts
southward into southern Georgia and northwest Florida. Better rain
chances will be across the southeast counties each day. On Sunday,
a short wave trof will push southward through the Ohio Valley
region. The trof axis will get close enough to north Alabama
Sunday night for an increase in rain chances across the northwest
counties. The trof axis will weaken as it shifts southward
towards the Gulf Coast early next week, but enough energy for
above normal rain chances Monday and Tuesday.

58/rose

Previous long-term discussion:
/Updated at 0344 AM CDT Wed Jul 13 2022/

Friday through Tuesday.

A mid-level trough axis will extend southwestward from the Carolinas
to the northern Gulf Coast on Friday. At the surface, a weak front
is expected to linger across the southern portions of the forecast
area, where PWAT values could be close to 2 inches. There is model
disagreement regarding the position of the front, but it appears
that enhanced rain chances will be found mainly along and south of
US Highway 80. The advection of drier air across the north all but
ensures areas north of I-20 will remain dry.

There is sizable disagreement between the GFS and ECMWF for the
weekend, with the GFS more aggressively developing an upper-level
trough over the region. Confidence in this scenario is too low to
warrant an increase in rain chances above our current forecast
through the weekend. Diurnal convection should be isolated or
scattered across the forecast area based on the ECMWF.

Better agreement is found on Monday and Tuesday with the ECMWF
joining the GFS in the development of an upper-level trough. A wide
swath of south to southwesterly flow could result in widespread
showers and storms each day.

87/Grantham

&&

.AVIATION...
06Z TAF Discussion.

The main boundary has drifted to the south and is now near the
I-85 corridor. We do have some showers and storms developing near
AUO as of this hour and will continue to see a slight chance in
the south overnight. Did not include in TAFs at this time as the
chances remain low but will amend if needed.

Diurnal showers and storms develop again by late morning (after
15z) and continue through the afternoon/evening. Latest guidance
indicates the best chances across the south and may need to lower
the chances for the northern sites. Continued with afternoon prob
30 in the north for this set but could reduce that even more with
the 12z set of TAFs.

16

&&

.FIRE WEATHER...

Most of the showers and storms on Thursday will be confined to
areas south of I-20, with the activity on Friday mainly along and
south of I-80. 20 foot winds will be light and variable through
Thursday, generally 5 mph or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     88  67  91  68  91 /  30  10  10  10  20
Anniston    87  69  90  69  90 /  40  20  20  10  20
Birmingham  88  71  92  72  92 /  40  10  10  10  20
Tuscaloosa  91  71  93  72  93 /  40  10  10  10  20
Calera      87  71  91  71  91 /  50  20  20  10  20
Auburn      85  70  88  70  88 /  70  30  50  20  30
Montgomery  88  72  92  72  92 /  70  30  50  10  30
Troy        87  70  88  70  89 /  80  40  60  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 14, 1:02 AM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
102 AM CDT Thu Jul 14 2022

ALZ011>015-017>050-150915-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
102 AM CDT Thu Jul 14 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Patchy dense fog may reduce visibilities to less than one mile at
times through 9 AM across portions of northwestern Alabama.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:22 AM CDTDense Fog AdvisoryBMXFayette, Lamar, Marion, Walker, Winston7 hr
Jul 14, 2:30 AM CDTAreal Flood AdvisoryBMXLee, Russell5 hr
Jul 14, 5:20 AM CDTFlash Flood WarningBMXLee3 hr
Jul 14, 5:57 AM CDTAreal Flood AdvisoryBMXBullock, Elmore, Macon, Montgomery, Tallapoosa3 hr
Jul 14, 6:40 AM CDTFlash Flood WarningBMXElmore, Montgomery3 hr
Jul 14, 10:20 AM CDTAreal Flood AdvisoryBMXMontgomery3 hr
Jul 14, 10:23 AM CDTSpecial Weather StatementBMXJefferson37 min
Jul 14, 10:59 AM CDTAreal Flood AdvisoryBMXJefferson2 hr
Jul 14, 4:09 PM CDTSpecial Weather StatementBMXChambers, Tallapoosa36 min
Jul 14, 4:27 PM CDTSpecial Weather StatementBMXPickens33 min
Jul 14, 4:59 PM CDTSpecial Weather StatementBMXPickens31 min

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.